A Mother and Son Journey
Rossa, It is so good of you to share this. Blessings shared are multiplied, while burdens shared are divided. I forget the source of this particular truism, but it definitely is apropos!Becky
Dad used to be on 5 mg of Abilify now he's at 2.5 mg. I need to research this drug big time to see if he can come off it altogether. Please share any web sites you know of about Abilify.Dad is now at 162 mg of Effexor, down from 340 mg of about five months ago, slow tapering. Effexor is the big bad baddie according to my Internet readings, mostly because of the withdrawal effects. Dad's psych wanted to do it in large chunks. I just squinted and shrugged my shoulders, went home and did it my way. The slow taper. He's down to 12 mg in the a.m. and that's a split 25 mg pill. I don't know if we could half the 12 mg or not. Probably not. Maybe he could just give that one up.(I usually sign my town here)
I posted a response to this entry yesterday, but it has not been published.
Your first message went into my spam box and I found it there. I don't know much about Abilify and withdrawal. Certainly, people withdraw from it, but I have heard it works on seven neurotransmitters, which should mean it is harder to withdraw from. However, Chris has withdrawn from it once before, and he was taken off Effexor rather quickly, but that was done in the hospital and I think they probably just uppped the dose on the other drug he was taking (Abilify). The holistic psychiatrist told us is that the rule of thumb is it takes one year to withdraw from a drug for every three years someone has been on it. I'm glad you're going slow in the case of your father. I'm no specialist on the drugs, as you can tell. You might want to check out the blog Beyond Meds as there is a lot of talk about withdrawal on it. Also, I have a link at the bottom of my site to The Road Back, which deals with many of the antipsychotics. There is also the Icarus Project that has a book about getting off drugs. I'm rushed right now (everybody wants on the computer in my household.) If you can't find these links, just let me know.
have run out of serequel so sad too bad your dad
Thank you Rossa. I went on Beyond Meds, and am doing a lot of reading there. That led me to download the most recent podcast of Madness Radio which was fairly interesting, about cultural factors in diagnosing mental illness.
There is almost no information about getting off psych meds other than through the underground. NAMI (National Alliance on Mental Illness) doesn't even mention the possibility that people can get off meds on its website. Shame, shame, shame.
Well, there is Breggin. And then, I found this site, crazy meds or crazymeds.us, something like that, that has been moderately helpful. But yeah, underground is about it. I have a friend who hosted her aunt one time. Her aunt had left all her meds at home. My friend did not know she was on psych meds. Her aunt that week she was visiting was acting kind of strange until the last two days when all the strangeness had cleared up and she was fine. It turned out that the strangeness was caused by withdrawal and at the end she was fine.
"There is almost no information about getting off psych meds other than through the underground. NAMI (National Alliance on Mental Illness) doesn't even mention the possibility that people can get off meds on its website."Rossa, as I am sure you probably know, NAMI is hugely funded by Eli Lilly. I recently read that AstraZeneca writes the consensus statements of what mental illness is and the treatments for it, for another advocacy and awareness group, the Depression and Bipolar Support Alliance. I am sure Eli Lilly must have something similar going on with NAMI as well. It makes sense if you are in the business of selling maintenance treatments for life not to be forthcoming about how to come off the merry-go-round.
Jane - I just found your comment in my spam box (17 Jan.) so that's why it's late being posted.
I am no longer approving comments. All I ask is that you be respectful of others and refrain from using profanity.